Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 6:29 PM CDT for 4 counties in North Dakota. It was in force for 61 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 6:29 PM CDT (23:29 UTC)
- Expired
- Jul 8, 2019, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:29 PM CDT | TSTM WND GST 75 | 2 Ne Pekin, ND | WIND GUSTS TO 75 MPH. NORTH DAKOTA AGRICULTURAL WEATHER NETWORK. |
| Jul 8, 6:33 PM CDT | TSTM WND DMG | Pekin, ND | LAW ENFORCEMENT REPORTED CARS BEING BLOWN OFF ROADWAY NEAR PEKIN ON HIGHWAY 15. |
| Jul 8, 6:45 PM CDT | TSTM WND GST 60 | 7 W Cooperstown, ND | |
| Jul 8, 6:45 PM CDT | TSTM WND GST 78 | 5 Ne Mcville, ND | MEASURED BY HOME WEATHER STATION. |
| Jul 8, 6:55 PM CDT | TSTM WND DMG | Aneta, ND | SOCIAL MEDIA PHOTO OF A LARGE PINE TREE SNAPPED AT THE TRUNK. TIME ESTIMATED FROM RADAR. |
| Jul 8, 7:12 PM CDT | TSTM WND GST 53 | 6 Se Kempton, ND | GUST TO 53 MPH. NORTH DAKOTA AGRICULTURAL WEATHER NETWORK. |
| Jul 8, 7:30 PM CDT | TSTM WND GST 53 | 6 Se Kempton, ND | GUST TO 53 MPH. NORTH DAKOTA AGRICULTURAL WEATHER NETWORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WUUS53 KFGF 082329
SVRFGF
NDC035-039-063-091-090030-
/O.NEW.KFGF.SV.W.0097.190708T2329Z-190709T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
629 PM CDT Mon Jul 8 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Grand Forks County in northeastern North Dakota...
Nelson County in northeastern North Dakota...
Northern Griggs County in southeastern North Dakota...
Northern Steele County in southeastern North Dakota...
* Until 730 PM CDT.
* At 628 PM CDT, severe thunderstorms were located along a line
extending from near Tolna to near Red Willow Lake to near Sutton,
moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Larimore, Cooperstown, Northwood, Golden Lake, Finley, McVille and
Michigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4796 9852 4815 9774 4784 9739 4746 9758
4738 9849 4766 9842 4783 9853
TIME...MOT...LOC 2328Z 259DEG 34KT 4789 9844 4768 9830 4741 9837
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
Lynch2 follow-up statements
665
WWUS53 KFGF 082338
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
638 PM CDT Mon Jul 8 2019
NDC035-039-063-091-090030-
/O.CON.KFGF.SV.W.0097.000000T0000Z-190709T0030Z/
Grand Forks ND-Nelson ND-Griggs ND-Steele ND-
638 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN GRAND FORKS...SOUTHERN NELSON...NORTHERN GRIGGS AND
NORTHERN STEELE COUNTIES...
At 638 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Mapes to near Kloten to near Jessie,
moving east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Larimore, Northwood, Golden Lake, Finley, McVille, Aneta and
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4788 9852 4815 9774 4784 9739 4746 9758
4745 9842 4768 9837 4779 9844
TIME...MOT...LOC 2338Z 253DEG 41KT 4794 9828 4773 9814 4753 9820
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...80MPH
$$
Lynch357
WWUS53 KFGF 090002
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
702 PM CDT Mon Jul 8 2019
NDC035-039-063-091-090030-
/O.CON.KFGF.SV.W.0097.000000T0000Z-190709T0030Z/
Grand Forks ND-Nelson ND-Griggs ND-Steele ND-
702 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN GRAND FORKS...SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS
AND NORTHERN STEELE COUNTIES...
At 701 PM CDT, severe thunderstorms were located along a line
extending from near Petersburg to near Logan Center to Sharon, moving
east at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Larimore, Northwood, Golden Lake, Finley, McVille, Aneta and
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4815 9774 4784 9739 4746 9758 4745 9821
4774 9818 4796 9830
TIME...MOT...LOC 0001Z 270DEG 34KT 4798 9798 4777 9784 4757 9790
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...80MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:10 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 8, 6:10 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
610 PM CDT Mon Jul 8 2019
.UPDATE...
Issued at 610 PM CDT Mon Jul 8 2019
Adjustments made to account for current thunderstorm
coverage/timing, which is in line (generally) with HREF and
consensus of CAMs as broken thunderstorm clusters (some showing
linear properties on smaller scale) are beginning to expand and
shift east/southeast. Environment is still highlighted by very
moist/buoyant air mass with borderline shear values ("best" shear
in our west). Severe threat associated with clusters will
continue mainly wind within organized segments (isolated hail
threat) and with instability axis ahead of these clusters
extending further south and east decision was made after
coordination to expand watch in ND and into far northwest MN.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019
High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
014>016-024-026-054.
MN...None.
&&
UPDATE...DJR
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TGHazardous weather outlook, Jul 8, 10:35 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 5:11 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Mon Jul 8 2019
NDZ007-008-082300-
Pembina ND-Cavalier ND-
511 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAVALIER AND NORTHWESTERN
PEMBINA COUNTIES UNTIL 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langdon, moving northeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Langdon, Walhalla, Osnabrock, Mountain, Nekoma, Olga and Concrete.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9781 4872 9772 4854 9838 4854 9839
4885 9843 4900 9802
TIME...MOT...LOC 2211Z 246DEG 30KT 4877 9826
LeeLocal storm report, Jul 8, 5:17 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST LANGDON 48.76N 98.37W
07/08/2019 M54 MPH CAVALIER ND AWOS
REPORT FROM LANGDON AWOS AT THE LANGDON AIRPORT.
&&
KNUTSVIGLocal storm report, Jul 8, 5:21 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 1 E LANGDON 48.76N 98.35W
07/08/2019 M63 MPH Cavalier ND MESONET
NDAWN SENSOR - 10 M WIND.
&&
KNUTSVIGSpecial weather statement, Jul 8, 5:30 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Grand Forks ND 530 PM CDT Mon Jul 8 2019 MNZ004-005-082300- Kittson MN-Roseau MN- 530 PM CDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND NORTHWESTERN ROSEAU COUNTIES UNTIL 600 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near Lancaster, or 42 miles west of Roseau, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lancaster and Caribou. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4876 9665 4885 9686 4900 9668 4900 9623 TIME...MOT...LOC 2230Z 226DEG 27KT 4887 9669 Lee
Special weather statement, Jul 8, 5:39 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
539 PM CDT Mon Jul 8 2019
NDZ014-024-082345-
Eddy ND-Benson ND-
539 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY
COUNTIES UNTIL 645 PM CDT...
At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheyenne to Melville. Movement was east at
45 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Sheyenne, Warwick, Hamar and Brantford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.
LAT...LON 4787 9853 4767 9852 4767 9851 4759 9851
4759 9911 4785 9913
TIME...MOT...LOC 2238Z 261DEG 39KT 4784 9901 4731 9901
LeeSpecial weather statement, Jul 8, 6:15 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
615 PM CDT Mon Jul 8 2019
NDZ024-026>029-090015-
Griggs ND-Nelson ND-Eddy ND-Steele ND-Grand Forks ND-
615 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NELSON...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EASTERN EDDY
COUNTIES UNTIL 715 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolna to near Red Willow Lake to near
Glenfield. Movement was east at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Larimore, Cooperstown, Northwood, Golden Lake, Finley, McVille and
Aneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4785 9853 4788 9852 4810 9774 4780 9751
4749 9767 4738 9850 4759 9850 4759 9854
4761 9853 4785 9865
TIME...MOT...LOC 2315Z 254DEG 39KT 4781 9850 4764 9842 4745 9851
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:41 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 34 min |
| Jul 8, 2:53 PM CDT | Flash Flood Watch | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 5 hr |
| Jul 8, 3:09 PM CDT | Special Weather Statement | FGF | Towner | 51 min |
| Jul 8, 3:13 PM CDT | Special Weather Statement | FGF | Cavalier | 62 min |
| Jul 8, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 53 min |
| Jul 8, 4:04 PM CDT | Areal Flood Advisory | FGF | Towner | 4 hr |
| Jul 8, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 53 min |
| Jul 8, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jul 8, 4:22 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 38 min |
| Jul 8, 5:02 PM CDT | Areal Flood Advisory | FGF | Cavalier, Ramsey, Towner | 5 hr |
| Jul 8, 5:11 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Jul 8, 5:39 PM CDT | Special Weather Statement | FGF | Eddy | 66 min |
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 49 min |
| Jul 8, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 56 min |
| Jul 8, 6:15 PM CDT | Special Weather Statement | FGF | Griggs, Nelson | 60 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 56 min |
| Jul 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.